Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Louisville, KY

May 15, 2003Larue County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 15, 2003, 6:32 AM EDT for Larue County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 6:32 AM EDT (10:32 UTC)
Expired
May 15, 2003, 7:00 AM EDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Larue County, KY

The radar

The Louisville radar (KLVX), 53 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS53 KLMK 151032
SVRLMK
KYC123-151100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
632 AM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LARUE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 700 AM EDT

* AT 627 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HODGENVILLE...OR ABOUT 49 MILES SOUTH OF
  LOUISVILLE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUFFALO AROUND 640 AM EDT
  GLEANINGS...ATHERTONVILLE AROUND 700 AM EDT

LAT...LON 3758 8586 3744 8589 3742 8569 3747 8549
          3770 8561

$$

SCHOLZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:40 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 15, 4:40 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 AM EDT THU MAY 15 2003

SCATTERED STRONG TO SEVERE THUNDERSTORMS ONGOING THIS MORNING.
STORMS HAVE BEEN STRENGTHENING IN RESPONSE TO APPROACHING UPPER
LEVEL LOW MOVING INTO THE GREAT LAKES. ALSO UPPER WIND MAX DROPPING
SOUTHEAST ACROSS MISSOURI IS RESULTING IN INCREASED UPPER LEVEL
DIVERGENCE MOVING ACROSS NORTHERN HALF OF FA EARLY THIS MORNING.
WILL HAVE TO MENTION STRONG THUNDERSTORMS EARLY THIS MORNING THEN
DIMINISHING. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE THIS AFTERNOON
AS FRONT APPROACHES AND AFTERNOON HEATING PROVIDES AND UPPER
DIVERGENCE PROVIDES TRIGGER.

MODELS GENERALLY SIMILAR AND WILL COMPROMISE ON AREAS WHERE
DIFFERENCES OCCUR.

...SHORT TERM...

AS MENTIONED ABOVE WILL HAVE TO KEEP THUNDERSTORMS IN FCST TODAY
THEN DIMINISH TONIGHT AS FRONT DROPS SOME SOUTH AND UPPER SYSTEM
MOVES TO THE EAST RESULTING IN DRYING. NEXT LOW PRESSURE AREA
APPROACHES ON FRIDAY SHOWERS/THUNDERSTORMS WILL GRADUALLY SPREAD
BACK OVER FA FRIDAY AND FRIDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH THE WEEKEND.
HAVE STAYED PRETTY CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AND
BLENDED IN WITH SURROUNDING OFFICES FOR TEMPS AND POPS.

LONGER TERM...
WILL NOT MAKE ANY SIGNIFICNAT CHANGES ATTM.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, May 15, 5:45 AM EDT, 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS THROUGH SOUTH CENTRAL INDIANA AND CENTRAL
KENTUCKY TODAY AND EARLY TONIGHT. SEVERAL EPISODES OF THUNDERSTORMS
ARE EXPECTED AHEAD OF THIS FRONT.  MEANWHILE COLD AIR IN THE HIGHER
REACHES OF THE ATMOSPHERE SUGGESTS SOME STORMS COULD PRODUCE LARGE
HAIL. DAMAGING WINDS WILL ALSO BE A THREAT.  THE STORM PREDICTION
CENTER HAS PLACED ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA
IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER LOW PRESSURE SYSTEM WILL HEAD TOWARD THE OHIO AND TENNESSEE
VALLEYS LATER FRIDAY AND THROUGH THE WEEKEND. IT AGAIN APPEARS THAT
PERIODIC THUNDERSTORMS ARE ON TAP THROUGH THE WEEKEND. ANY
THUNDERSTORMS THAT DEVELOP ON FRIDAY SHOULD BE NON SEVERE....WHILE
IT IS TO EARLY TO DETERMINE WHETHER THE STORMS WILL HAVE SEVERE
POTENTIAL ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

STUREY

In the hours before

Local storm report, May 15, 5:44 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
544 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    BIG CLIFTY                KY   1.00 INCH HAIL
05/15/03   GRAYSON                        PEA TO QUARTER SIZE HAIL.
                                          REPORTED FROM HAM RADIO
                                          OPERATOR.

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:46 AM EDTSevere Thunderstorm WarningLMKHancock29 min
May 15, 4:50 AM EDTSevere Thunderstorm WarningLMKBreckinridge55 min
May 15, 5:45 AM EDTSevere Thunderstorm WarningLMKGrayson, Hardin30 min
May 15, 6:44 AM EDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor31 min
May 15, 7:16 AM EDTSevere Thunderstorm WarningLMKTaylor29 min
May 15, 8:09 AM EDTSevere Thunderstorm WarningLMKCasey, Lincoln36 min
May 15, 11:41 AM EDTSevere Thunderstorm WarningLMKMeade49 min
May 15, 12:00 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock45 min
May 15, 12:30 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade45 min
May 15, 12:48 PM EDTSevere Thunderstorm WarningLMKBreckinridge27 min
May 15, 1:16 PM EDTSevere Thunderstorm WarningLMKBullitt, Nelson44 min
May 15, 1:28 PM EDTSevere Thunderstorm WarningLMKSpencer47 min
May 15, 1:57 PM EDTSevere Thunderstorm WarningLMKAnderson33 min
May 15, 2:12 PM EDTSevere Thunderstorm WarningLMKFayette48 min
May 15, 2:14 PM EDTSevere Thunderstorm WarningLMKEdmonson31 min
May 15, 2:27 PM EDTSevere Thunderstorm WarningLMKBarren48 min
May 15, 2:46 PM EDTSevere Thunderstorm WarningLMKAdair34 min
May 15, 3:08 PM EDTSevere Thunderstorm WarningLMKRussell37 min
May 15, 3:13 PM EDTSevere Thunderstorm WarningLMKMetcalfe32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.